Colorado, 2011

High Wind in Colorado, April 14 to 15, 2011

April 14 to 15, 2011 · NWS GLD · 1 event in 1 county or zone

An intense, slow-moving, winter-like storm moved across the Central High Plains on April 14-15. The storm produced a round of high winds with numerous gusts over 60 mph, in addition to wet, heavy snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An intense, slow-moving, winter-like storm moved across the Central High Plains on April 14-15. The storm produced a round of high winds with numerous gusts over 60 mph, in addition to wet, heavy snow. In Colorado, Interstate 70 was closed from Limon east to the Kansas border due to snow and strong wind, and highway 385 was closed from Burlington to Wray.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 14, 4:23 PM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 14, 4:23 PM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT THU APR 14 2011

.DISCUSSION...
252 PM MDT THU APR 14 2011

FORECAST CONCERNS HAVE BEEN NUMEROUS IN THE SHORT TERM WITH
THUNDERSTORMS PRODUCING HAIL IN THE EAST...HEAVY SNOW IN THE
WEST...AND THE UPCOMING VERY STRONG WINDS EXPECTED TONIGHT AND FRIDAY.

HIGHLIGHTS HAVE BEEN MODIFIED IN THE SHORT TERM TO ACCOUNT FOR
ONGOING HEAVY SNOW ACROSS COLORADO WITH THE CONTINUATION OF
HIGHLIGHTS RELATING TO THE STRONG LOW PRESSURE SYSTEM TRANSLATING
EASTWARD OVERNIGHT AND EXITING THE REGION BY LATE FRIDAY. HIGH
WINDS ARE EXPECTED ACROSS THE ENTIRE AREA TONIGHT AND FRIDAY WITH
AREAS OF MODERATE SNOW AND BLOWING AND DRIFTING ACROSS THE
NORTHERN HALF OF THE FORECAST AREA.

EXPECT THE REGION TO DRY OUT AND WARM UP THROUGH THE WEEKEND AS
THE UPPER PATTERN BECOMES MORE ZONAL AND A SERIES OF SURFACE LEE
TROUGHS PRODUCES A GENERAL SOUTHWESTERLY NEAR SURFACE FLOW.

EXPECT ANOTHER UNSETTLED PERIOD DURING THE FIRST PART OF NEXT WEEK
AS THE UPPER FLOW TURNS SOUTHWEST WITH THE APPROACH OF A SERIES OF
SHORT WAVE TROUGHS EMBEDDED IN THE UPPER FLOW.

LOCKHART
&&

.AVIATION...
518 PM MDT THU APR 14 2011

FOR THE 00Z TAF...EXTREMELY COMPLEX AVIATION FORECAST FOR THIS
ISSUANCE. VLIFR CONDITIONS AT KGLD WITH +SN WILL CONTINUE THROUGH
AT LEAST 02Z BEFORE A TRANSITION MORE TO -SN. HOWEVER...LIFR CIGS
WILL CONTINUE THROUGH AT LEAST 12Z WITH A SLOW IMPROVEMENT TO IFR
AND EVENTUALLY VFR AFTER 15Z. FOR KMCK...ISOLATED CONVECTION WILL
CONTINUE FOR THE NEXT FEW HOURS BEFORE A TRANSITION OVER TO -SN
TAKES PLACE. MAY BE JUST A BIT AGGRESSIVE ON THE CHANGEOVER WITH
COULD OCCUR A BIT LATER THAN 02Z AS CURRENTLY PROGGED. ANTICIPATE
IFR CIGS TO CONTINUE THROUGH 15Z OR SO BEFORE SCATTERING TO VFR.
FOR BOTH TERMINALS...EXTREMELY STRONG WINDS WILL BE LIKELY THROUGH
THE END OF THE EFFECTIVE PERIOD WITH GUSTS IN EXCESS OF 50KTS
LIKELY DURING THE DAY FRIDAY.

FOLTZ
&&

.FIRE WEATHER...
252 PM MDT THU APR 14 2011

KEPT THE FIRE WEATHER WATCH INTACT AS WAS PREVIOUSLY ISSUED.
CURRENT HEAVIER SNOWFALL AMOUNTS COULD CHANGE THE AREA
COVERED...HOWEVER...STILL EXPECT VERY STRONG WINDS ON FRIDAY ALONG
WITH DRYER CONDITIONS AND WARMER TEMPERATURES TO MELT THE SNOW
RAPIDLY WITH THE POTENTIAL TO DRY OUT THE FINE FUELS QUICKLY
MAINLY ACROSS THE WESTERN PORTIONS OF THE COLORADO COUNTIES WHERE
LESSER SNOWFALL AMOUNTS HAVE BEEN RECEIVED. EXPECT A RED FLAG
WARNING TO BE ISSUED OVERNIGHT FOR THE SAME OR SIMILAR AREA
CURRENTLY COVERED BY THE FIRE WEATHER WATCH.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ FRIDAY FOR
     KSZ001>004-013>016-027>029-041-042.

     WINTER WEATHER ADVISORY UNTIL 6 AM MDT /7 AM CDT/ FRIDAY FOR
     KSZ001-013-027.

     WINTER WEATHER ADVISORY UNTIL 7 AM CDT FRIDAY FOR KSZ002>004.

     FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR KSZ013-027-028-041-042.

NE...HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ FRIDAY FOR
     NEZ079>081.

     WINTER WEATHER ADVISORY UNTIL 6 AM MDT FRIDAY FOR NEZ079.

     WINTER WEATHER ADVISORY UNTIL 7 AM CDT FRIDAY FOR NEZ080-081.

CO...HIGH WIND WARNING UNTIL 8 PM MDT FRIDAY FOR COZ090>092.

     FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR COZ253-254.

     WINTER STORM WARNING UNTIL 6 AM MDT FRIDAY FOR COZ090>092.

&&
Hazardous weather outlook, Apr 14, 3:01 PM MST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT THU APR 14 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
401 PM MDT THU APR 14 2011 /501 PM CDT THU APR 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS REMAIN POSSIBLE THROUGH THIS EVENING
GENERALLY ALONG AND EAST OF A LINE FROM MCCOOK NEBRASKA TO
GRAINFIELD KANSAS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
BUT STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL.

MODERATE TO HEAVY SNOW WILL CONTINUE ACROSS EASTERN COLORADO AND
EXTREME WESTERN KANSAS AND SOUTHWEST NEBRASKA. 5 TO 7 INCHES OF
SNOW ARE POSSIBLE OVER EASTERN COLORADO WITH AMOUNTS QUICKLY
DIMINISHING AS YOU GO FURTHER EAST.

ADDITIONALLY...STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS
TO 50 MPH WILL CONTINUE TO DEVELOP THIS EVENING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS IN EXCESS OF 60 MPH
ARE EXPECTED TO CONTINUE THROUGH THE DAY FRIDAY. THESE STRONG
WINDS WILL BRING THE POTENTIAL FOR CRITICAL FIRE WEATHER
CONDITIONS SOUTHWEST OF A GOODLAND TO RUSSELL SPRINGS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING BUT ANY REPORTS
OF HAZARDOUS WEATHER WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, Apr 14, 8:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
924 PM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     NON-TSTM WND GST 8 SE SHARON SPRINGS     38.81N 101.65W
04/14/2011  M62 MPH          WALLACE            KS   MESONET

&&

DDT
Local storm report, Apr 14, 8:29 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
929 PM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     NON-TSTM WND GST ATWOOD                  39.81N 101.04W
04/14/2011  M53 MPH          RAWLINS            KS   AWOS

&&

DDT
Local storm report, Apr 14, 8:31 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
931 PM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     BLIZZARD         2 NNE GOODLAND          39.38N 101.70W
04/14/2011                   SHERMAN            KS   OFFICIAL NWS OBS

            BLIZZARD CONDITIONS AT NWS GOODLAND FOR THE PAST 3 HOURS.
            BLIZZARD CONDITIONS CONTINUE WITH NUMEROUS ACCIDENTS
            REPORTED ACROSS THE COUNTY.

&&

FOLTZ
Local storm report, Apr 14, 8:36 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
936 PM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     SNOW             BENKELMAN               40.05N 101.54W
04/14/2011  E3.0 INCH        DUNDY              NE   LAW ENFORCEMENT

            ESTIMATE OF 3 TO 4 INCHES OF SNOW. VISIBILITY 1/4 MILE.

&&

DDT
Local storm report, Apr 14, 8:40 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
940 PM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     NON-TSTM WND GST TRIBUNE                 38.47N 101.75W
04/14/2011  M57 MPH          GREELEY            KS   AWOS

&&

DDT
Local storm report, Apr 14, 8:53 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
953 PM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     NON-TSTM WND GST TRIBUNE                 38.47N 101.75W
04/14/2011  M58 MPH          GREELEY            KS   AWOS

&&

DDT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cheyenne County

When
April 14, 9:00 PM MST to April 15, 4:00 PM MST
Where
Cheyenne County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

The CDOT mesonet site at Firstview reported a wind gust of 63 mph. Other wind gusts in eastern Colorado included a gust to 54 mph at Siebert and 46 mph at Wray.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285070.